Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 148, NWS Dodge City, KS

July 31, 2003Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 31, 2003, 5:01 PM CDT for Trego County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2003, 5:01 PM CDT (22:01 UTC)
Expired
Jul 31, 2003, 5:45 PM CDT
In force
44 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Trego County, KS

The radar

The Dodge City radar (KDDC), 126 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 4:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2003-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 485 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2003-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
485 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1867 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

231 
WUUS53 KDDC 312201
SVRDDC
KSC195-312245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
501 PM CDT THU JUL 31 2003

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TREGO COUNTY IN WEST CENTRAL KANSAS

* UNTIL 545 PM CDT

* AT 501 PM CDT...11 MILES WEST OF TREGO CENTER...MOVING EAST AT 45
  MPH.

* SOME LOCATIONS AFFECTED
  TREGO CENTER AT 510 PM CDT
  CEDAR BLUFF AT 520 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF QUARTERS,
  WINDS OF 60 MILES AN HOUR.

STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN DODGE CITY.

LAT...LON 3901 10014 3870 10015 3871 9972 3903 9977

$$

RITTERLING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:02 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 31, 3:02 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
221 PM CDT THU JUL 31 2003

DAYS 1-2...

MAIN FORECAST CONCERNS WILL BE TSTORM CHANCES TONIGHT THRU FRIDAY
AND TEMPERATURES ON FRIDAY.

CONVECTIVE COMPLEX NOW MOVING THRU NORTHWEST MO, NORTHEAST KS, AND
EASTERN IA HAS LEFT AN OUTFLOW BOUNDARY FROM NEAR CONCORDIA TO EAST
OF SALINA. STORMS HAVE DEVELOPED ALONG THE BOUNDARY OVER NORTH
CENTRAL AND NORTHEAST KS AND WILL MISS OUR AREA TO THE EAST. A CU
FIELD DEVELOPED NEAR A SURFACE LOW NORTH OF HLC AND THIS ACTIVITY
IS DEVELOPING RAPIDLY AND MAY CLIP OUR NORTHEAST ZONES. WITH THE
AMOUNT OF INSTABILITY AVAILABLE, STORMS HAVE BECOME SEVERE WITH
HAIL AND WINDS THE PRIMARY THREATS.

STORMS ARE EXPECTED TO CONTINUE TO BACKBUILD ALONG A FRONT WHICH
STRETCHES FROM NORTHEAST CO INTO SOUTHEAST NE WITH SOME HELP FROM A
WEAK SHORTWAVE MOVING OUT OF WY. ALL OF THIS ACTIVITY WILL LIKELY
MERGE INTO ONE OR MORE MCSS WHICH ARE EXPECTED TO MOVE SOUTHEAST
OVERNIGHT. WILL CONTINUE WITH THE HIGHEST POPS NORTHEAST TO LOWEST
POPS SOUTHWEST FOR TONIGHT.

THE FRONT IS EXPECTED TO DROP SOUTH INTO OUR NECK OF THE WOODS
TOMORROW BUT ITS EXACT POSITION IS UP IN THE AIR AS IT WILL BE
AFFECTED BY ANY TSTORM ACTIVITY TONIGHT. THIS MAKES THE PRECIP AND
TEMP FORECAST FOR TOMORROW TRICKY. IF THE FRONT HANGS UP IN THE
CWA, TEMPS COULD REACH THE CENTURY MARK OR HIGHER ACROSS THE SOUTH.
FOR NOW, WILL GO WITH A FRONTAL POSITION SOMEWHERE ACROSS THE
CENTRAL AND SOUTHERN PORTION OF THE AREA DURING THE AFTERNOON AND
WILL BASE POPS AND TEMPERATURES ON THAT. WILL GO LOW 90S NORTH TO
UPPER 90S SOUTHEAST AS A GOOD MIDDLE GROUND. CONVECTIVE DEBRIS AND
FRONTAL POSITION WILL AFFECT THIS FORECAST, SO CONFIDENCE IS LOW
DUE TO THE UNCERTAINTY.

FOR SATURDAY, LOOKS FAIRLY TRANQUIL FOR MUCH OF THE DAY ACROSS THE
AREA NORTH OF THE FRONT AND IN THE SUBSIDENCE REGION OF THE UPPER
JET. TEMPS SHOULD BE IN THE UPPER 80S TO LOWER 90S ACROSS THE CWA.

DAYS 3-7...

DID NOT ADJUST GOING GRIDS MUCH.  MODELS CONTINUE TO SHOW GOOD
NORTHWEST FLOW REGIME THROUGH THE WEEKEND.  NUMEROUS S/WS EVIDENT
ON SATELLITE IMAGES. THINK THERE WILL BE A POSSIBILITY OF
EVENING AND OVERNIGHT TSRA AT LEAST THROUGH TUESDAY.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 67 96 65 91 / 30 20 20 30
GCK 66 95 63 90 / 30 00 00 30
EHA 66 97 66 90 / 20 30 30 30
LBL 68 97 67 91 / 20 30 30 30
HYS 66 90 63 90 / 50 20 00 30
P28 71 99 67 93 / 40 30 30 30

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

27/15
Hazardous weather outlook, Jul 31, 3:12 PM CDT, 1 hour 49 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-011000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
312 PM CDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES ACROSS PORTIONS OF
SOUTHWESTERN AND WEST CENTRAL KANSAS PRIMARILY LATE THIS AFTERNOON
AND EARLY TONIGHT. THUNDERSTORMS WILL DEVELOP OVER SOUTHWESTERN
NEBRASKA AND NORTH CENTRAL KANSAS THROUGH 5 PM AND MOVE SOUTH INTO
NORTHWEST AND WEST CENTRAL KANSAS BY EARLY EVENING. THUNDERSTORMS, OF
WHICH SOME MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS TO
70 MPH, WILL REACH THE I-70 CORRIDOR FROM WAKEENEY TO HAYS AFTER
3 PM, THEN WILL REACH THE HIGHWAY 50 CORRIDOR FROM CIMARRON TO
DODGE CITY TO SAINT JOHN AFTER 7 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THERE WILL BE A CONTINUED CHANCE OF EVENING AND OVERNIGHT
THUNDERSTORMS OVER MUCH OF THE AREA THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED ACROSS MUCH OF SOUTHWEST KANSAS EAST OF
HIGHWAY 83 THROUGH MIDNIGHT.

18

In the hours before

Local storm report, Jul 31, 3:58 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
358 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    1W VICTORIA               KS   1.75 IN HAIL
07/31/03   ELLIS                          PUBLIC REPORT.

LACY

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 3:49 PM CDTSevere Thunderstorm WarningDDCEllis41 min
Jul 31, 5:37 PM CDTSevere Thunderstorm WarningDDCNess53 min
Jul 31, 5:53 PM CDTSevere Thunderstorm WarningDDCStafford67 min
Jul 31, 6:04 PM CDTSevere Thunderstorm WarningDDCRush26 min
Jul 31, 6:26 PM CDTSevere Thunderstorm WarningDDCRush34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.